Florida, 2013

Funnel Cloud in Florida, August 3, 2013

August 3, 2013 · NWS JAX · 1 event in 1 county or zone

TS Dorian was offshore of the NE Florida Atlantic Coast and tracked NE during the day. Scattered afternoon and evening showers and thunderstorms developed along the sea breezes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

TS Dorian was offshore of the NE Florida Atlantic Coast and tracked NE during the day. Scattered afternoon and evening showers and thunderstorms developed along the sea breezes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 3, 8:51 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 8:51 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 AM EDT SAT AUG 3 2013

...ANY IMPACTS FROM DORIAN TO REMAIN EAST OF THE FORECAST AREA...

.UPDATE...
FORECAST AREA REMAINS IN WEAK NORTHWEST STEERING FLOW PATTERN IN
BETWEEN TROPICAL DEPRESSION (TD) DORIAN EAST OF THE FLORIDA
PENINSULA AND THE NEXT APPROACHING SHORTWAVE TROF/CONVECTION OVER
THE TENNESSEE VALLEY WHICH WILL DROP INTO THE SERN U.S. LATER
TODAY. LOCALLY...THIS WILL ALLOW MOISTURE IN PLACE TO DEVELOP
ISOLATED TO SCATTERED AFTERNOON STORMS OVER INLAND AREAS WHICH
WILL TRACK TOWARDS THE SOUTHEAST AT 5-10 MPH AND SHOULD MAKE IT TO
THE BEACHES/NEARSHORE COASTAL WATERS LATE IN THE DAY/EARLY EVENING
HOURS BEFORE ACTIVITY DIMINISHES AFTER SUNSET AND ENDS BY MIDNIGHT.
MAX TEMPS TODAY TO REACH INTO THE LOWER TO MIDDLE 90S OVER INLAND
AREAS AND UPPER 80S AT THE BEACHES AS SEA BREEZE DEVELOPS AND
SHOULD PUSH INLAND TO THE I-95 CORRIDOR JUST WEST OF THE
INTRACOASTAL WATERWAY.

&&

.AVIATION...
CURRENT FORECAST PACKAGE OF MAINLY VFR CONDS THROUGH THE FORECAST
PERIOD. TSTM CHANCES WILL REMAIN LOW ENOUGH TO JUST KEEP THEM IN
THE VICINITY DURING THE AFTERNOON AND EVENING HOURS.

&&

.MARINE...
WITH TD DORIAN STAYING JUST SOUTHEAST OF THE COASTAL WATERS EXPECT
OFFSHORE FLOW AT GENERALLY 15 KNOTS OR LESS WILL CONTINUE INTO
SUNDAY WITH SEAS OF 2-4 FT. MOST OF THE THUNDERSTORM ACTIVITY
SHOULD REMAIN JUST OUTSIDE OF THE OFFSHORE COASTAL WATERS WITH
VERY LITTLE IMPACT FROM TD DORIAN EXPECTED IN THE REGION.

RIP CURRENTS: MODERATE RISK OF RIPS DUE TO SOME SWELLS PUSHING
INTO THE COAST FROM TD DORIAN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  73  93  72 /  30  20  40  30
SSI  88  78  89  77 /  30  30  40  40
JAX  90  73  91  73 /  30  30  40  40
SGJ  88  74  89  74 /  30  30  30  30
GNV  90  72  91  72 /  30  30  30  30
OCF  90  73  91  74 /  30  20  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/GUILLET
Hazardous weather outlook, Aug 3, 7:09 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
809 AM EDT SAT AUG 3 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-041008-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
809 AM EDT SAT AUG 3 2013

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

TROPICAL DEPRESSION DORIAN ABOUT 175 MILES SOUTHEAST OF JACKSONVILLE
WILL SLOWLY DRIFT NORTH TODAY THEN NORTHEAST TONIGHT AND SUNDAY AWAY
FROM THE REGION. VERY LITTLE IMPACT IS EXPECTED TO THE FORECAST AREA
EXCEPT FOR A FEW SHOWERS OVER THE OFFSHORE COASTAL WATERS AND A
MODERATE RISK OF RIP CURRENTS AT LOCAL BEACHES TODAY. PLEASE REFER
TO THE SURF ZONE FORECAST FOR MORE DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE BY MIDDAY OVER THE SUWANNEE
RIVER VALLEY OF NORTHEAST FLORIDA...WITH GRADUAL PROGRESSION TOWARD
THE ATLANTIC COAST OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA DURING
THE AFTERNOON AND EARLY EVENING. A FEW STRONG STORMS WILL BE
POSSIBLE WHICH WILL BE CAPABLE OF GUSTY WINDS AND FREQUENT
LIGHTNING. STORM MOTION WILL BE TOWARDS THE SOUTHEAST AT 5 TO 10
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AGAIN NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 27 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Nassau

When
August 3, 1:10 PM EST
Where
Nassau County, 0.91 mi NW of Fernandina Beach Arp
Reported by
Trained Spotter
Coordinates
30.630, -81.480

A funnel cloud was observed about 3 miles SW of Fernandina Beach over the Intracoastal Waterway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468444.